Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why switch
Jun 23, 2002

I've had HIV for 14 years and been taking drugs for about 7 years. Pretty much since they came out. Started out with zerit/crixivan/epivir/acylovir and had to switch the crixivan for viracept after about six month due to kidney stones.

I recently moved to south florida and had to change doctor. This new doctor wants to switch everything around, and to be honest it's stressing me out. I appreciate his explaination that he wants to forstall problems, but he wants to put me on viramune, epivir and that new one tourvir or whatever it's called.

I've had great results so far. Another doctor I see was dubious that I should all of a sudden switch. I'm having anxiety attacks over this which is not usual for me.

Response from Dr. Aberg

I am assuming that by saying you have had great results on zerit (d4T, stavudine), epivir (3TC, lamivudine) and viracept (NFV, nelfinavir)that you mean your HIV viral load in your blood has been undetectable. That is very good results after essentially 7 years on the same regimen. I do understand your concerns. Why change medicines if there are no problems with the current regimen?

There is no right answer here. Your new doctor is most likely worried about the metabolic complications seen long term in patients on therapy. These metabolic abnormalities such as high lipids, fat loss, fat accumulation and increased blood sugar appear to be more associated with some of the nucleosides and protease inhibitors. Additionally, some studies suggest that zerit may be more associated with lactic acidosis and mitochondrial toxicity which in turn, may have an association with these other metabolic abnormalities. Having said that, not everybody taking protease inhibitors develops these abnormailities nor everyone on zerit develops side effects. Your new doctor has recommended swicthing to a non-nucleoside drug called viramune (NVP, nevirapine). Swicthing to NVP has shown to improve the lipid and glucose abnormalities but has not shown to be effective for the fat loss and fat accumulation. Patients usually maintain their CD4 and HIV viral load benefits meaning the CD4 count stays up and the viral load remains suppressed. Tenofovir is a new drug called a nucleotide and works similar to zerit. The long term side effects of tenofovir are unknown but so far, studies look very promising.

I personally do not switch my patients unless they are having problems tolerating the medicines (e.g. diarrhea with viracept) or developing complications. It sounds like you have no complaints. I think it is totally reasonable for you to stay on your current regimen. Over time, you may want or need to switch, but it sounds like this is not what you want to do at this time. It may be that your new doctor doesn't perceive your anxiety. I am sure s/he thinks this strategy is best in the long run but there is no data on individuals like yourself who have been on therapy greater than 5 years without any metabolic complications to show that switching from a PI to a NNRTI will be better long term in preventing these occurrences. Also your new doctor may think that taking less pills would be of interest to you.

You should go back and discuss this with your doctor. If you cannot seem to come upon a mutual agreement, then I would suggest you find another healthcare provider. My guess is that s/he is concerned about your well-being and did not realize how anxiety-provoking this recommendation is.



Previous
was
Next
Right Choice?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement